Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 36, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 19, 2019, 6:48 PM EDT for Blackford County, Grant County, Jay County, Indiana. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2019, 6:48 PM EDT (22:48 UTC)
- Expired
- May 19, 2019, 7:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blackford County, IN, Grant County, IN, Jay County, IN
The radar
The Northern Indiana radar (KIWX), 103 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 7:08 PM EDT | TSTM WND DMG | 3 W Pennville, IN | TREES AND TREE TOPS WERE REPORTED BLOWN DOWN AT COUNTY ROAD 300 NORTH AND 900 EAST ON THE BLACKFORD/JAY COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 4:26 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
030
WUUS53 KIWX 192248
SVRIWX
INC009-053-075-192315-
/O.NEW.KIWX.SV.W.0036.190519T2248Z-190519T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
648 PM EDT Sun May 19 2019
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southeastern Grant County in central Indiana...
Blackford County in east central Indiana...
Northwestern Jay County in east central Indiana...
* Until 715 PM EDT.
* At 648 PM EDT, a severe thunderstorm was located over Hartford
City, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hartford City, Upland, Pennville, Center, Shamrock Lakes, Fiat,
Balbec, Trenton and Mill Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4049 8552 4057 8506 4041 8507 4040 8551
TIME...MOT...LOC 2248Z 256DEG 36KT 4046 8542
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
FISHER1 follow-up statement
491
WWUS53 KIWX 192306
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
706 PM EDT Sun May 19 2019
INC053-192315-
/O.CAN.KIWX.SV.W.0036.000000T0000Z-190519T2315Z/
Grant IN-
706 PM EDT Sun May 19 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern and east central Indiana.
LAT...LON 4052 8534 4057 8506 4047 8507 4045 8531
TIME...MOT...LOC 2305Z 256DEG 36KT 4050 8519
$$
INC009-075-192315-
/O.CON.KIWX.SV.W.0036.000000T0000Z-190519T2315Z/
Blackford IN-Jay IN-
706 PM EDT Sun May 19 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHEASTERN BLACKFORD AND NORTHWESTERN JAY COUNTIES...
At 705 PM EDT, a severe thunderstorm was located over Pennville, or 8
miles north of Dunkirk, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pennville, Balbec and Fiat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4052 8534 4057 8506 4047 8507 4045 8531
TIME...MOT...LOC 2305Z 256DEG 36KT 4050 8519
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:22 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 19, 3:22 PM EDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 322 PM EDT Sun May 19 2019 .SYNOPSIS... Issued at 108 PM EDT Sun May 19 2019 Breezy conditions with the slight risk for severe thunderstorms continue to be the weather story through today. The primary hazard with any severe storm is damaging wind gusts. A cold front will pass through behind these storms, sending overnight lows into the mid 40s to near 50 degrees. It will be notably cooler on Monday with highs shy of 60 degrees. Looking ahead, the next opportunity for rain is Tuesday night. && .SHORT TERM...(This Evening through Monday) Issued at 309 PM EDT Sun May 19 2019 First round of convection has moved over the area and is starting to move off to the east with time. While there has been a few embedded enhanced echos the main impacts have been periods of heavy rain and a few wind gusts into the 40mph range. Weak updraft strength with this first round have been easily sheared apart. Clearing line of clouds is quickly encroaching into the far western counties. This should result in a quick jump in temps of 3-5 degrees. Looking across eastern IL, dewpoints have remained in the mid-60s as temperatures have risen into the mid-70s. Further south and west into southern IL, lower dewpoints in the upper 50s have been able to mix to the surface. Ongoing convection across southeastern IL developed on the intersection of these dewpoints. This development also correlate with the left exit region of a jet rounding the base of the upper trough. Trajectory of this jet region would bring it across our western/central zones over the next few hours. This, coupled with any destabilization from the clearing line, will help to support renewed/reinvigorate convection. Radar VAD profiles across IL show mostly unidirectional flow within this area of developing/ongoing convection. Will have to watch influence of the clearing line as the KIWX VAD profile does show some veering in the lowest 1000m. If this veering persists despite mixing, then a non-zero chance for a tornado would exist. Greater confidence is with a quick jump in temperatures, low level mixing, and VAD winds quickly becoming unidirectional. Primary hazard with storms remains damaging wind. As mentioned above, strongly sheared storms are unlikely to result in much of a large hail risk. Front starts to push into the area late this afternoon/early evening. There is a window where the lifting jet exit region and the front overlap to strengthen convection. The best area for this overlapping would be along and north of I-80. This is well reflected in the HRRR with a progressive line of convection. This line moves across the northern zones before exiting around 03Z. && .LONG TERM...(Monday Night through Sunday) Issued at 309 PM EDT Sun May 19 2019 Focus of the forecast is on the near term, but the general theme for the remainder of the forecast remains unchanged. Dry and cool conditions Monday into Tuesday, next chance for precipitation Tuesday night/Wednesday, warmer Thurs and Friday. Location of the building sub-tropical high over the southeastern US will dictate if Thurs/Fri have chances for precip. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 108 PM EDT Sun May 19 2019 Pre-frontal rain showers with ceilings near/at MVFR criteria will impact the terminals to start off the TAF period. Gusty winds to about 30 knots remain in play as the low-level jet continues to near the area. The best chance for thunderstorms is outlined in the TEMPO groups; through FWA remains more likely to have a thunderstorm compared to SBN. After thunderstorms along the cold front pass through, VFR conditions can be expected until a secondary cold front drops south near 12z, brining MVFR ceilings back to the terminals. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until noon EDT Monday for LMZ043-046. && SYNOPSIS...Brown SHORT TERM...CM LONG TERM...CM AVIATION...Brown Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 19, 4:31 PM EDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 431 PM EDT Sun May 19 2019 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-202045- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale- 431 PM EDT Sun May 19 2019 /331 PM CDT Sun May 19 2019/ ...SEVERE THUNDERSTORM WATCH 194 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms will spread from west to east this afternoon and into the late evening hours. These storms are expected to become severe and be capable of producing damaging winds and locally heavy rainfall. The additional rainfall may cause some flooding of urban areas and rises on creeks, streams and rivers. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Tuesday night and Wednesday; however, the storms are not expected to become severe. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ001-002-004-005-015-016-024-025-202045- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 431 PM EDT Sun May 19 2019 This Hazardous Weather Outlook is for northwest Ohio. .DAY ONE...Tonight. Another round of thunderstorms will spread from west to east this afternoon and into the late evening hours. These storms could become strong to severe and be capable of producing damaging winds and locally heavy rainfall. The additional rainfall may cause some flooding of urban areas and rises on creeks, streams and rivers. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Tuesday night and Wednesday; however, the storms are not expected to become severe. SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ043-046-202045- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 431 PM EDT Sun May 19 2019 ...SEVERE THUNDERSTORM WATCH 194 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms are expected this afternoon and evening which can produce very strong winds. In addition, a small craft advisory is in effect through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A small craft advisory is in effect through Monday morning.
In the hours before
Local storm report, May 19, 6:17 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
617 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 1 S DUNLAP 41.62N 85.92W
05/19/2019 E1.00 INCH ELKHART IN PUBLIC
REPORTED VIA SOCIAL MEDIA.
&&
MSLLocal storm report, May 19, 6:25 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
625 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 3 S GOBLESVILLE 40.95N 85.52W
05/19/2019 HUNTINGTON IN EMERGENCY MNGR
TREE DOWN ACROSS ROAD.
&&
GHLocal storm report, May 19, 6:32 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
632 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG 2 E ROANOKE 40.96N 85.33W
05/19/2019 ALLEN IN PUBLIC
1 INCH DIAMETER TREE LIMBS BROKEN OFF.
SHINGLES BLOWN OFF ROOFS. MPING REPORT.
&&
MSLLocal storm report, May 19, 6:39 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 4 W MAHON 40.95N 85.45W
05/19/2019 HUNTINGTON IN EMERGENCY MNGR
POWER LINES DOWN ACROSS ROAD.
&&
GHLocal storm report, May 19, 6:44 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
644 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 2 SSW MERRIAM 41.26N 85.45W
05/19/2019 WHITLEY IN EMERGENCY MNGR
TREE FEEL DOWN ONTO POWER POLE. POWER
KNOCKED OUT.
&&
GHSpecial weather statement, May 19, 6:44 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
644 PM EDT Sun May 19 2019
INZ026-032>034-192315-
Jay-Blackford-Wells-Grant-
644 PM EDT Sun May 19 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GRANT...
BLACKFORD...SOUTHERN WELLS AND NORTHWESTERN JAY COUNTIES...
At 644 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Van Buren to near Hartford City to
Matthews. Movement was east at 35 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Hartford City, Gas City, Upland, Montpelier, Pennville, Matthews,
Center, Nottingham, Fowlerton, Shamrock Lakes, Mill Grove, Fiat,
Balbec, Trenton, Roll, Lake Wood and Arcana.
This includes Interstate 69 in Indiana between mile markers 253 and
255, and between mile markers 259 and 265.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4039 8560 4045 8553 4057 8562 4060 8507
4057 8507 4057 8500 4050 8495 4039 8509
TIME...MOT...LOC 2244Z 262DEG 31KT 4056 8553 4046 8544 4038 8551
HAIL...0.25IN
WIND...55MPH
FISHERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:14 PM EDT | Areal Flood Advisory | IWX | Adams, Jay | 6 hr |
| May 19, 4:07 PM EDT | Special Weather Statement | IWX | LaPorte, Starke | 23 min |
| May 19, 4:13 PM EDT | Severe Thunderstorm Warning | IWX | White | 36 min |
| May 19, 4:26 PM EDT | Special Weather Statement | IWX | LaPorte | 34 min |
| May 19, 4:32 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte | 43 min |
| May 19, 4:42 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 37 min |
| May 19, 4:53 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Miami | 52 min |
| May 19, 4:57 PM EDT | Special Weather Statement | IWX | Saint Joseph | 33 min |
| May 19, 5:36 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Kosciusko, Miami, Wabash, Whitley | 24 min |
| May 19, 5:50 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 40 min |
| May 19, 5:59 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Huntington, Noble, Wabash, Wells and 1 more | 46 min |
| May 19, 6:07 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Wabash, Wells | 38 min |
| May 19, 6:12 PM EDT | Special Weather Statement | IWX | LaGrange | 33 min |
| May 19, 6:32 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 25 min |
| May 19, 6:44 PM EDT | Special Weather Statement | IWX | Blackford | 31 min |
| May 19, 7:12 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Blackford, Jay | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.